Acne Community
What's next after minocycline?
About This Community:

This patient support community is for discussions relating to acne and foods, scars, adult acne, blackheads, rosacea, and pimples.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

What's next after minocycline?

Hi, I suffer major side effect when using minocycline. I asked my family doctor to prescribe me accutane and he told I could get accutane from a dermatologist which he is referring me to one right now. I have an appt on the 7th of next month and I'm very anxious to know what will happen next.

I was wondering what other antibiotics are out there that work better than minocycline? Something that will not make me feel weak, dizzy and give me severe headache like minocyclin does ? My acne is bad because everywhere I go people are kept on telling me I have a lot of acne. Even when I am at work in restaurant some lady walked up to me and hand me her business card saying I should see her about my acne.  Acne has been holding me back with everything in life and I'm very frustrating. =(

Thank You.

Thanks.
Related Discussions
12 Comments Post a Comment
Blank
Avatar_n_tn
I Also want to add:

My family doctor told me that I suffer bad from minocyclin, therefore he won't prescribe me accutane because he said that accutane is stronger.

Isn't accutane a whole different med? One is antibiotic and the other is not ?

Thanks
Blank
Avatar_n_tn
Can someone help me answer this question? thanks
Blank
Avatar_f_tn
Accutane is a complteley different kind of medication.  It does not work the same way antibiotics do at all.  It is an oral form of vitamin A, which bascially shuts down oil gland production.  Antibiotics, on the other hand, kill the acne bacteria and reduce inflamation (inflammation).  Not sure why your doctor would refuse to prescribe accutane based on how you reacted to minocycline.  Doesn't make any obvious sense to me, anyway.

There are other antibiotics that don't have the same side effects as mino - mino made me really dizzy, I couldn't take it at all.  I did have better results from tetracyline and doxycycline though.  However, antibiotics really aren't a long term answer to your acne problem.  Once you stop taking the antibioitcs, there is a good chance the acne will come back.

Have you tried any topical meds at all?

What profession is the woman who gave you her business card in?  My acne was cleared by an esthetician at an acne clinic in the San Francisco bay area - no prescription meds at all.  Sometimes non-medical professionals do a better job at this than doctors do!  My clinic also treats people long distance - take a look at their website if you are interested:  www.facerealityskincare.com    The before and after pics are pretty amazing - take a look.

Good luck with whatever treatment you decide to try!!

Kim
Blank
Avatar_n_tn
Hi, is the Minocyclin helping you at all right now? I'm on minocyclin for acne problems too and I have no side effects, but everyone is different when taking pills. My brother was put on accutane for really bad acne, and it helped clear his face up a lot, but the pill put a bad side to him as soon as he started taking it. The pill is known to cause depressed mood, trouble concentrating, sleep problems, crying spells, aggression or agitation, changes in behavior, hallucinations, thoughts of suicide or hurting yourself. The pill made my brother very aggressive, and changes in his behavior started to occur. My advice for you is to stay on Minocyclin, because the side effects for accutane will only be stronger and worse than the side effects of Minocyclin, but if you want to try accutane and see how the side effects affect you. Go to a dermatologist instead of your family doctor, because a dermatologist is a skin doctor that knows more about the skin than a regular doctor knows.

Blank
Avatar_n_tn
I still have the bottle of minocyclin, but I'm not taking any pills right now. I have severe headache from minocyclin, and my head is still hurting from it after I have gone off it for a week. It sucks how antibiotic only helps prevent acne when you're on the it, and when you get off the antibiotic your acne will soon return.

I have used a lot of different cosmetic products too and none help so far. My face kept producing acne one after another and each acne stay on for weeks. I feel like those topical product doesn't work at all. My acne are filled with blood and omg and the root is deep inside and those topical product doesn't work. I am using benzaclin, 10% benzoyl proxide, tretinion cream and clindamycin and nothing work.

I do not want to pop any pimple because it make my face so red, but when I take a shower those big pimp just pop and full of blood. What should I do ??? I have couple acnes that is really big and it stay on my face for like 3 weeks already and it's full of blood inside I don't want to pop it.. what should I do ..?? I look like a monster right now and I'm scare to go anywhere =( and my appointment to see a derm is not for another 2 weeks.
Blank
Avatar_f_tn
I would avoid popping the pimples.  Between now and your derm appt, you might try applying a little neosporin cream (the white cream, not the clear ointment) - it is antibacterial and may help reduce inflamation (inflammation) a bit.  Also applying ice to any inflamed pimples can help.  Wrap the ice in a paper towel or plastic baggie and hold it on the pimple for a few minutes, then take it off for a few minutes, and then put it back on again for a few minutes.  You can do that 2-3 times a day.  It may help with inflamation (inflammation) and redness.  

Hopefully your derm will have another solution for you!  Like I mentioned before, there are other antibiotics you can try.  If you use the antibiotic along with a topical medication that helps prevent clogged pores from forming in the first place (e.g., retinoids, glycolic, mandelic or salicylic acid products), then you will have a better chance of staying clear when you eventually stop the antibiotics.  

Blank
309783_tn?1271961829
Accutane is used when antibiotics are ineffective, so providing you don't have any contra-indications, i don't see why the dermatologist wouldn't consider you a candidate for accutane if you have severe acne. The possible rare side effects of accutane are numerous, but you need to decide if these potential side effects are outweighed by the expected benefits. The most common side effects are dry lips and your acne may flare up during the first two weeks of treatment. Clear skin should be achieved within 12-24 weeks and most patients experience a long remission. Loiloi
Blank
Avatar_n_tn
So, is it true that generally when taking antibiotic for 3 months your skin will clear up, but then once you stop the antibiotic your acne will start to grow back again? Or it's just depends on the person?
Blank
Avatar_f_tn
Generally, the acne will gradually come back.  Sometimes people are lucky and they happen to outgrow their acne during the time they are on antibiotics, and for those people the acne might not come back again.  If you are still acne prone though, the acne will likely return unless you continue to treat it with oral or topical treatments.  Bacteria is not the primary cause of acne, is it really a secondary factor - the bacteria only comes into play after the pores get clogged (if there are no clogged pores, the bacteria does not cause acne lesions).  People who are acne prone happen to have pores that don't shed skin properly - that is what the root cause of acne is.  They usually have oily skin as well, and the oil and the improperly shedded skin cells plug up the pore and the acne bacteria feed off that oil.  
Blank
309783_tn?1271961829
The only drug at the moment which offers long term remission is accutane. Antibiotics and anti-androgens provide relief whilst you take them, and as willow569 says, most people only suffer acne for a few years anyway. If you are prone to acne beyond adolescence you will have to keep using topical or oral products to manage your acne. Accutane usually results in a long term remission, but some patients do relapse and have to take a second or third course. Loiloi
Blank
Avatar_f_tn
Anyone who is taking minocyline for acne, please be aware that it can cause drug-induced autoimmune hepatitis and lupus.  My 18 year old daughter developed autoimmune hepatitis due to taking minocycline for acne.  She was on Amnesteem, which cleared up her acne, but it returned months later.  The dermatologist then prescribed topicals which didn't work.  She then started taking 100 mg of Solodyn daily.  After 3 months she became very, very sick and was diagnosed with autoimmune hepatitis.  
Blank
Avatar_f_tn
Hi,

Thanks for your comment. I also got very sick when I was on minocycline longterm for acne.  I had visual disturbances, confusion, pain on the bridge of my nose, numbness in face, difficulty thinking, eye pain, neck pain.

I still do not know what is going on with me.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Acne Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank